Ask a doctor

Liposuction While on Accutane.

Good afternoon, I've been taking accutane for 4 months (30mg)and I plan to have a lipo of my hips and flabby thighs in April. The procedure I'm thinking about is called in France a "Liposuccion douce", gentle liposuction in English. I would be under local anaesthetic and the body fat would be removed with a syringe. The cuts in my skin would be really small according to the surgeon. Does it sound safe and would a local anaesthesia affect the liver ? Yours truly, V.

Doctor Answers (5)

Accutane and liposuction

+1
You should avoid all surgery, including liposuction, until six months after cessation of accutane. This is consistent with our current understanding of the effects of accutane on wound healing. Even though the incisions are quite small, the risk for poor healing would nevertheless remain a concern.


New York Plastic Surgeon
5.0 out of 5 stars 11 reviews

Acutane and Liposuction - is it safe?

+1

The original studies involving the safety of Accutane and healing only involved resurfacing procedures where there is high demand on the tissues to repopulate skin that has been ablated from the procedure. Problems healing did result for patients on accutane. Liposuction, however,  involves some of the smallest incisions in all of cosmetic surgery and the likelihood of this causing you a problem is very small.  The 6 month to 1 year waiting period is not based upon any formal study that validates this claim, except that the deeper oil glands take months to recover. The likelihood is that you would have no trouble with the recovery of from liposuction and most of this is information that has become standard practice based on insufficient medical information.  Discuss this with your surgeon before proceeding.

Vincent Marin, MD, FACS

San Diego Plastic Surgeon

Vincent P. Marin, MD
San Diego Plastic Surgeon
5.0 out of 5 stars 26 reviews

Liposuction and Accutane

+1

It has been controversial if there is a true cause and effect of Accutane and scarring which normally is discussed in reference to resurfacing for wrinkles.  The standard is to wait at least six months to one year after the cessation of Accutane therapy prior to peforming resurfacing.  The needle insertion marks for syringe-based manual liposuction should not heal improperly because of the Accutane but this can not be guaranteed. The liver does metabolize the local anesthetic and if it is taxed with processing the Accutane at the same time than there might be a potential for increasing the toxicity of the lidocaine anesthetic.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

It is not safe

+1

The general role for the patients on Accutane is to wait six months after they stop taking the medication before doing any surgical procedure. The main concern is the healing after treatment with Accutane.

Kamran Khoobehi, MD
New Orleans Plastic Surgeon
4.5 out of 5 stars 56 reviews

Accutane and lipo

+1
I would be very hesitant to perform lipo with a patient taking accutane as it thins the skin and can lead to irregular skin contraction and delayed healing of Incisions.

Delio Ortegon, MD
San Antonio Plastic Surgeon
4.0 out of 5 stars 13 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.